[Delirium induced by drug treatment].

Ther Umsch. 2011 Jan;68(1):27-33.

[Article in German]

Source

Klinische Pharmakologie, Klinik und Poliklinik für Psychiatrie, Psychosomatik und Psychotherapie der Universität Regensburg.

Abstract

Delirium may be induced by a variety of reasons, among them drugs and in particular the combination of drugs. In elderly people a delirium is often misinterpreted as dementia. Anticholinergic activity is the mode of action by which drugs cause delirium. Antipsychotic drugs, antidepressants, antihistamines, and of course anticholinergic drugs themselves are the major anticholinergic classes of drugs. In addition some opioids have anticholinergic effects. Other drugs may induce delirium by dehydration (loop diuretics like furosemide) or sedation (benzodiazapines like lorazepam). Elderly people are at especially high risk to develop delirium, because of the multitude of drugs often prescribed to them, because they tend to drink to little, and because their brain is more sensitive to psychoactive drugs.

PMID:
21184391
[PubMed – indexed for MEDLINE

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s